The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Starting Interferon.. any suggestions to decrease side effects

Forums General Melanoma Community Starting Interferon.. any suggestions to decrease side effects

  • Post
    ockelly
    Participant

      We just heard that my husband TJ (st 3b) did not qualify for the DERMA clinical trial so he is going to start Interferon next week.  Any suggestions for pre-medicating or general suggestions that might decrease his side effects??

      Thanks,  Kelly

      We just heard that my husband TJ (st 3b) did not qualify for the DERMA clinical trial so he is going to start Interferon next week.  Any suggestions for pre-medicating or general suggestions that might decrease his side effects??

      Thanks,  Kelly

      Loading spinner
    Viewing 7 reply threads
    • Replies
        joy_
        Participant

          Hi Kelly,

          Sorry he didn't qualify for the trial.  On Interferon, he needs to drink A LOT of water.  Also taking Benedryl & Tylenol helps some.  They also gave my husband these with his infusions.  My husband had every side-effect in the book to an extreme degree (doctors said worst they had seen).  Hopefully TJ will tolerate it well.  Many people do!

          A couple of other tips…  If he gets the rigger chills, bundle him up in as many blankets as it takes to warm up (maybe even keep one in the dryer).  My husband found that drinking Gatorade made him feel a little better.  Also kept ginger ale on hand for nausea.  Can't think of any others off hand, but if you have any questions or anything please feel free to email me.

          There are tons of others here who have been through it who will probably chime in with good tips.

          Wishing you guys the best!

          Tracy

          wife to Bill, stage IIIc

          Loading spinner
          joy_
          Participant

            Hi Kelly,

            Sorry he didn't qualify for the trial.  On Interferon, he needs to drink A LOT of water.  Also taking Benedryl & Tylenol helps some.  They also gave my husband these with his infusions.  My husband had every side-effect in the book to an extreme degree (doctors said worst they had seen).  Hopefully TJ will tolerate it well.  Many people do!

            A couple of other tips…  If he gets the rigger chills, bundle him up in as many blankets as it takes to warm up (maybe even keep one in the dryer).  My husband found that drinking Gatorade made him feel a little better.  Also kept ginger ale on hand for nausea.  Can't think of any others off hand, but if you have any questions or anything please feel free to email me.

            There are tons of others here who have been through it who will probably chime in with good tips.

            Wishing you guys the best!

            Tracy

            wife to Bill, stage IIIc

            Loading spinner
            James from Sydney
            Participant

              Hi Kelly, the nurses giving our son Interferon told him to eat bananas they help with controling levels in the liver, i think its something to do with the potassium. Lots of fluid, gatorade, and if possible take the IV dose in the afternoon so he can go home eat an early dinner and sleep it off.

              best wishes

              James

              Loading spinner
              James from Sydney
              Participant

                Hi Kelly, the nurses giving our son Interferon told him to eat bananas they help with controling levels in the liver, i think its something to do with the potassium. Lots of fluid, gatorade, and if possible take the IV dose in the afternoon so he can go home eat an early dinner and sleep it off.

                best wishes

                James

                Loading spinner
                Melanoma Mom
                Participant

                  Our son had the typical side effects after the first two doses and it was heartbreaking and horrible. The third day our Pediatric Oncologist added Demerol via the IV, given at the end of the administration of Interferon. The side effects NEVER returned! We have him Tylenol during the dose, Advil two hours later and then Tylenol again two hours after that. I believe the Demerol was the key to taking care of the fever and shakes. Not sure why, but it was a miracle change for us! 

                  Loading spinner
                  Melanoma Mom
                  Participant

                    Our son had the typical side effects after the first two doses and it was heartbreaking and horrible. The third day our Pediatric Oncologist added Demerol via the IV, given at the end of the administration of Interferon. The side effects NEVER returned! We have him Tylenol during the dose, Advil two hours later and then Tylenol again two hours after that. I believe the Demerol was the key to taking care of the fever and shakes. Not sure why, but it was a miracle change for us! 

                    Loading spinner
                    Phil S
                    Participant

                      Kelly    My husband is in his ninth month of interferon and doing well.  He did have chills and fever the first night of high dose and that was handled with medication at home.  That was the only time of those kind of symptoms.  Mostly, he has struggled with fatigue and weight loss. So, he sleeps whenever he can, late mornings on weekends,etc.  He also drinks Whey Protein drinks that I make with fresh fruit to try to keep his weight level.  Also, he doesn't go to the gym and exercise anymore, but he does cut our wood for heating, and I think outdoor air and some exercise does help his fatigue. Good luck to you and your husband, and I hope he has minimal difficulties on interferon.  Valerie (Phil's wife)

                      Loading spinner
                      Phil S
                      Participant

                        Kelly    My husband is in his ninth month of interferon and doing well.  He did have chills and fever the first night of high dose and that was handled with medication at home.  That was the only time of those kind of symptoms.  Mostly, he has struggled with fatigue and weight loss. So, he sleeps whenever he can, late mornings on weekends,etc.  He also drinks Whey Protein drinks that I make with fresh fruit to try to keep his weight level.  Also, he doesn't go to the gym and exercise anymore, but he does cut our wood for heating, and I think outdoor air and some exercise does help his fatigue. Good luck to you and your husband, and I hope he has minimal difficulties on interferon.  Valerie (Phil's wife)

                        Loading spinner
                    Viewing 7 reply threads
                    • You must be logged in to reply to this topic.
                    About the MRF Patient Forum

                    The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

                    The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.